The Contraceptive Pill Could Affect How You Read Emotions, According To A New Study
Many of us know that the pill can come with a whole host of side effects. But despite women reporting mental health issues while on the pill, there is little solid research into the psychological effects of the medication. Now a new study has found that the contraceptive pill could be affecting how you read emotions, adding another layer of complexity to a drug that, according to the BBC, is used by almost half of women in England.
Scientists at the University of Greifswald in Germany conducted a small-scale study to see if women taking an oral contraceptive could read complex emotions in the same way as women who weren't on the pill. A total of 95 women aged between 18 and 35 took part, with 42 of them taking the contraceptive pill.
Each participant was shown a series of images of the eye area of people's faces and asked to describe the emotion that person was showing. They were given a list of four possible emotions to choose from. One was the correct emotion while the other three were simply there as "distractors". Emotions included things such as pride and contempt and were deliberately complex in order to see if the pill had a "subtle effect on emotional recognition", lead author Dr. Alexander Lischke told Grazia.
Published in the Frontiers in Neuroscience journal, the findings showed that the pill did indeed result in a subtle lack of accuracy. Overall, women on the pill were around 10 percent worse at recognising the emotion laid out before them.
In the report, the authors of the study write that despite the pill's widespread use, "remarkably little is known about [its] effects on emotion, cognition, and behaviour. However, coincidental findings suggest that [oral contraceptives] impair the ability to recognise others’ emotional expressions, which may have serious consequences in interpersonal contexts."
The researchers checked to see if the menstrual cycle phase that each woman was currently in had any effect on emotion recognition, and found that it did not. As the Independent reports, further research examining factors such as the type of pill, how long a person has been taking it, and even what time of day they take it will need to be carried out before any generalised statements can be made.
But Dr. Lischke believes that his team's findings should potentially be taken into account when telling women about the side effects of the pill. He did however stress to Grazia that there is no need for a mass panic just yet as the changes were "subtle".
And if you're wondering exactly why the pill could cause such a specific change, Dr. Lischke has the answer. Well, half the answer. "Cyclic variations of oestrogen and progesterone levels are known to affect women's emotion recognition and influence activity and connections in associated brain regions," he said in a statement.
"Since oral contraceptives work by suppressing oestrogen and progesterone levels, it makes sense that oral contraceptives also affect women's emotion recognition. However, the exact mechanism underlying oral contraceptive-induced changes in women's emotion recognition remains to be elucidated."
As always, it seems the pill provokes more mysteries than it solves.